Overmedication Warning Signs
Call your loved one’s physician immediately if you see these signs:
- Unusual sleepiness, drowsiness, grogginess
- Mental confusion, slurred speech, intoxicated behavior
- Slow or shallow breathing
- Pinpoint pupils
- Slow heartbeat, lowered blood pressure
- Unusual snoring while sleeping
- Difficulty arousing your loved one from sleep
These symptoms usually indicate that the dosage is too high and needs to be lowered or a different medication should be prescribed.
Signs and Symptoms of an Opioid Overdose
DIAL 911 IMMEDIATELY if you see any of these signs or symptoms:
- Face extremely pale, clammy
- Fingernails, lips turning blue or purple
- Body is limp
- Vomiting or gurgling noises
- Cannot be aroused or unable to talk
- Very little or stopped breathing
- Very slow or stopped heartbeat
- Especially if a child or someone other than the patient has taken the prescription medication.
911 Emergency Call Protocol
- When using either a landline or cell phone, make certain that you use the speaker phone option when calling 911. This leaves your hands free to perform any task that the operator may ask of you.
- When the operator answers, give your name, address or location.
- Say that you believe the patient has overdosed.
- Tell the operator what drugs were taken.
- Tell the operator if you have naloxone available.
- Follow the operator’s instructions – You may be asked to do rescue breathing (mouth to mouth) or cardiopulmonary resuscitation (CPR).
Do not hesitate if you see any of these symptoms. Call 911 immediately. Make certain that everyone in your household knows these signs and symptoms and how to respond.
DID YOU KNOW?
Local pharmacies including Jewel-Osco, Walmart, Walgreens and CVS, will now have naloxone or Narcan, the brand name for the nasal spray form of naloxone, available without a prescription for behind-the counter sale or dispensed by a pharmacist at the patient’s request.
Naloxone is an opioid antagonist, meaning that it temporarily displaces opioids from their receptors in the brain and protects the person for a period of time from further action by the opioids. Naloxone is a well-tested antidote for reversing often-fatal respiratory depression due to opioid overdose. It is being used more and more by EMS (emergency medical services) personnel for reversing opioid overdose and reviving victims who otherwise would have died.
Naloxone comes in two forms: injectable and intranasal. The intranasal is a spray device that delivers a mist of naloxone to the nasal mucus membranes. It is more appealing and safer than the injectable for caregivers and their families.
Support is growing among some physicians and other healthcare professionals that a prescription for naloxone should be given with all opioid prescriptions. Research from Yale University in 2008 demonstrated that, with minimal training, any individual can learn to recognize and effectively respond with naloxone to an opioid overdose emergency just as effectively as medical professionals.
In 2007 an initiative, Project Lazarus, in Wilkes County, North Carolina, trying to stem the rising rate of opioid analgesic overdose among patients being treated for pain, identified groups of patients that would benefit from having lifesaving naloxone on hand. The list included:
- Any patient receiving a prescription for a higher-dose opioid or for the long-term management of chronic pain.
- Patients being rotated from one opioid to another.
- Any methadone analgesia prescription or for a patient rotated from another opioid to methadone.
Also, patients with opioid prescriptions and having any of the following:
- Smoking, COPD, sleep apnea, respiratory infection or other respiratory illness or obstruction.
- Kidney or liver disease, cardiac illness, HIV/AIDS.
- Known heavy alcohol use.
- Sedative or antidepressant prescription.
- Patients who may have difficulty accessing emergency medical services due to distance or remoteness.
- Request from patient or caregiver.
Having naloxone in the home would help provide a sense of security for caregivers and their loved ones.
Safely Securing Prescription Medications
- Never share medications with family or friends.
- If guests will be in your home, secure your medications in a medical lockbox.
- Keep all medications out of the reach of children.
Safe Disposal of Medications
- Never flush medications down the toilet.
- Do not put medications in the garbage, even if mixed with used kitty litter or coffee grounds.
- Take unused medications to your local pharmacy or specialty pharmacy so they can dispose of them safely. Your local police department may also accept prescription medications on special collection days. Contact them for more information.
Walmart pharmacies will now provide patients with free packets of a product designed to make it easier to dispose of leftover medications. When combined with warm water and the drug to be disposed of, a biodegradable gel forms that can be safely placed in the trash without fear of the drug being extracted for misuse. The product can be requested at any time by existing patients and patients filling new prescriptions for opioids at Walmart and Sam’s Club pharmacies.
PainManagementNews.com, September 2016. Naloxone Curbs Opioid-Related Emergency Department Visits. Batya Swift Yasgur, MA, LSW
Chicago Tribune, Health & Family, Section 5, Wednesday, December 21, 2016. Price of opioid-overdose antidote on rise. Karen Pallarito
Practical Pain Management, October 2010; 42-46. Intranasal Naloxone for At-Home Opioid Rescue. Stewart B. Leavitt, MA. PhD
PracticalPainManagment.com, September 2016. Life-Saving Naloxine: Review of Currently Approved Products. Jacqueline Cleary, PharmD, Kathleen Nicewicz, PharmD, Jeffrey Fudin, PharmD, DAIPM,FCCP,FASHP
Chicago Tribune, Thursday, September 22, 2016. Help for opioid overdoses at the ready. Lisa Schencker